Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2014, Article ID 308081, 3 pages
http://dx.doi.org/10.1155/2014/308081
Case Report

Hemophagocytic Syndrome Associated with Immune Reconstitution Inflammatory Syndrome in a Patient with AIDS Related Burkitt’s Leukemia/Lymphoma

1Department of Medical Oncology, Sisli Education and Research Hospital, Istanbul, Turkey
2Department of Clinical Microbiology and Infectious Disease, Istanbul School of Medicine, Turkey
3Department of Internal Medicine, Istanbul School of Medicine, Turkey
4Department of Hematology, Istanbul Bilim University, Turkey

Received 7 February 2014; Accepted 20 April 2014; Published 27 May 2014

Academic Editor: Werner Rabitsch

Copyright © 2014 Metin Kanıtez et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Highly active antiretroviral therapy (HAART) has markedly decreased human immunodeficiency virus- (HIV-) related mortality and the incidence of opportunistic infections. The dramatic reduction in HIV-1 RNA and increase in CD4 lymphocyte count mean a recovery in immune function. This restoration in immune function may be associated with paradoxical deterioration in subclinical opportunistic infections in some patients, a condition called immune reconstitution inflammatory syndrome (IRIS). IRIS, a “paradoxical” inflammatory response to either previously treated or subclinical infections or noninfectious diseases, can manifest during the restoration phase of immunity hemophagocytic syndrome (HS) which is a very rare complication in patients with acquired immune deficiency syndrome (AIDS). We describe a case of hemophagocytic syndrome associated with IRIS in a patient with AIDS related Burkitt’s leukemia/lymphoma (BL). IRIS was probably the cause of hemophagocytosis for our patient. Zoster infection may facilitate to IRIS. With the increasing number of people with HIV infection and the accompanying use of HAART, much more clinical manifestations of IRIS will be experienced especially in patients given high dose chemotherapy, just like in our case.